New Mexico, 2003High Wind in New Mexico, April 15, 2003
April 15, 2003 · NWS ABQ · 14 events in 14 counties and zones
A powerful storm moved into California on the 13th and slowly advanced east into northern New Mexico on the 15th. While it did weaken as it headed east, it still carried quite a punch as high winds were reported over much the state, but especially from the north and central mountains eastward to the Texas border where these regions saw an extended period of 35 to 45 mph sustained winds or gusts…
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm moved into California on the 13th and slowly advanced east into northern New Mexico on the 15th. While it did weaken as it headed east, it still carried quite a punch as high winds were reported over much the state, but especially from the north and central mountains eastward to the Texas border where these regions saw an extended period of 35 to 45 mph sustained winds or gusts of 60 to 70 mph. Downslope winds on the east side of the Sangre de Cristo Mountains were particularly strong from near Angel Fire south to near Las Vegas. Cooperative observers near Gascon reported some the worst winds they had ever experienced with some 5000 to 8000 trees uprooted over an area of western Mora County. While some trees toppled because the ground was soft from snow melt, many were reported as twisted and snapped off 10 to 20 feet above ground with no discrimination between pine, fir, spruce or aspen. Falling trees damaged grazing allotment cross fencing in numerous places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 15, 1:20 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 15, 1:20 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT TUE APR 15 2003
WIND ADV/HWW WORKING OUT WELL. WILL REISSUE NPW AND KEEP IT GOING
THRU 03Z. CURRENT SYSTEM WILL ACCELERATE NORTHEASTWARD OUT OF CWA.
PRECIP WILL END FROM THE SOUTH AND WEST DURING THE AFTN AND EVENING.
WINDS TO GRADUALLY DIE DOWN THROUGH THE NIGHT. WILL PROBABLY BE VERY
LATE BEFORE WINDS GO LIGHT AND VARIABLE IN THE FAR WEST. EVEN AT
GALLUP WHICH ALMOST ALWAYS DECOUPLES. BREEZY TO WINDY LASTING ALL
NIGHT REST OF CWA.
NEXT SHORTWAVE IS LOOKING MORE AND MORE LIKE THE CURRENT SYSTEM. H5
PATTERN SIMILAR WITH STRONG UPPER JET MAX PROGGED TO COME AROUND THE
BASE OF THE TROUGH AND TAKE AIM AT ABQ CWA. SERIOUS QUESTIONS ABOUT
TIMING AND MOISTURE OF NEXT SYSTEM. ETA NOW MUCH FASTER THAN
YESTERDAY/S RUNS. AVN CAME IN FASTER TOO...BUT NOT NEARLY AS FAST AS
ETA. MODELS ARENT SHOWING A LOT OF MID LEVEL MOISTURE AHEAD OF THIS
NEXT SYSTEM. I EXPECT MORE IN A PATTERN LIKE THAT. MAYBE IT/S GOING
TO HAPPEN TOO QUICKLY AFTER THE CURRENT STORM. ANYWAYS...I CHANGED
THE PRECIP FCST...BUT WILL HOLD OFF ON ADDING THUNDER OR SUBSTANTIAL
INCREASES IN WIND UNTIL THERE IS A BETTER HANDLE ON TIMING...TRACK
AND MOISTURE. JWS
ABQ UE 038/072 048/071 041 46000
SAF BE 030/068 038/069 034 46000
TCC UE 043/075 042/073 044 46000
.ABQ...HIGH WIND WARNING THRU 03Z NMZ005>007-010>013-016>021-026-
...WIND ADVISORY THRU 03Z NMZ001>004-008-009-014-015-Hazardous weather outlook, Apr 15, 4:30 AM MST, 13 hours 30 minutes before
NMZ001>021-026-161130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
HIGH WINDS WILL AFFECT THE AREA FROM MIDDAY THROUGH THE EVENING
HOURS. WIND GUSTS OF 50 TO 60 MPH CAN BE EXPECTED...ESPECIALLY ACROSS
THE EASTERN PLAINS AND SOUTH. THE STRONG WINDS ARE THE RESULT OF AN
UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WHICH WILL MOVE ACROSS
THE STATE LATER TODAY AND TONIGHT. IN ADDITION TO THE WIND...
SCATTERED SHOWERS...HIGH MOUNTAIN SNOW SHOWERS AND THUNDERSTORMS WILL
FREQUENT NORTHERN AREAS DURING THE AFTERNOON WHILE SHOWERS END ACROSS
THE SOUTH BEFORE NOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL 1-888-386-7637 WITH REPORTS OF
DAMAGE ASSOCIATED WITH THE EXPECTED HIGH WINDS.
KJ
High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Chaves County Plains / Chaves Except X Sw
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Curry
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Curry forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, De Baca
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- De Baca forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Harding
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Harding forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Quay
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Quay forecast zone
- Measured
- 45 kt (52 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Roosevelt
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Roosevelt forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- April 15, 6:00 PM MST to 9:00 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Measured
- 70 kt (81 mph) estimated sustained
- Property damage
- $150,000
- Reported by
- OFFICIAL NWS OBS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 15, 20031 injured · $1.3 million · F1 · 38 events
- Tornadoes and Hail in Texas, April 15, 2003$93,000 · F2 · 22 events
- Strong Wind in Missouri, April 15, 20031 death · 1 event
- Tornadoes and Hail in Texas, April 15, 2003$327,000 · F1 · 33 events
- Tornado and Hail in Texas, April 15, 2003$355,000 · F0 · 14 events
- High Wind in Texas, April 15, 2003$235,000 · 56 kt wind · 10 events
- High Wind in New Mexico, April 15, 2003$210,000 · 65 kt wind · 3 events
- High Wind in Texas, April 15, 2003$100,000 · 68 kt wind · 16 events
- Damaging Winds in Kansas, April 15 to 16, 2003$60,000 · 70 kt wind · 10 events
- High Wind in New York, April 15, 2003$75,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 15, 20032 in hail · 33 events
- High Wind in Texas, April 15, 2003$35,000 · 86 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354113, 5354114, 5354115, 5354116, 5354117, 5354118, 5354119, 5354120, 5354121, 5354168, 5354169, 5354430, 5354431, 5354432.